What is the risk of Serotonin Syndrome with Linezolid (Zyvox)?
Linezolid (Zyvox) is an oxazolidinone antibiotic that works by inhibiting bacterial protein synthesis. It can be used to treat infections caused by drug-resistant pathogens such as methicillin-resistant Staphylococcus aureus (MRSA) and vancomycin-resistant Enterococci (VRE). The oral formulation of linezolid has excellent bioavailability and the cost of linezolid has come down substantially in recent years, making it a more appealing treatment option. However, linezolid has been seen by many clinicians as an antibiotic with concerning toxicities, including thrombocytopenia, neuropathies, lactic acidosis, and serotonin syndrome.
Linezolid can be a great drug for numerous infection types, but these toxicities combined with worries about antibiotic resistance have made linezolid somewhat of a “double-edged sword.” But are the downsides as concerning as we thought they may be when linezolid first came out? Let’s dig into one potential toxicity: serotonin syndrome from linezolid.
Serotonin syndrome is a serious and potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity. Drugs associated with increased serotonin syndrome include but are not limited to monoamine oxidase inhibitors (MAOIs), selective serotonin uptake inhibitors (SSRIs), serotonin and norepinephrine uptake inhibitors (SNRIs), dietary supplements of tryptophan, St. John’s wort, cocaine, MDMA (also known as ecstasy), triptans, amphetamines and amphetamine-derivatives.
The package insert for linezolid states “Patients taking serotonergic antidepressants should receive linezolid only if no other therapies are available.“ However, post-marketing studies have shown the theoretical risk of serotonin syndrome associated with linezolid appears much less likely than what was originally thought. Let’s look at 4 recent publications:
- A systematic review published in 2023 included 84 studies with retrospective/observational data and found the incidence of serotonin toxicity with linezolid monotherapy at 0.0050% and linezolid combination therapy at 0.0134%. All cases which discontinued linezolid and serotonergic agent/s at signs and symptoms of toxicity found symptom resolution; 75% of cases reported serotonin toxicity resolution within 24-48 h after discontinuation. The authors concluded that linezolid should not always be deferred due to the risk of serotonin syndrome and found a low prevalence of serotonin toxicity in both linezolid monotherapy and linezolid concurrent with other serotonergic agents.
- A retrospective cohort study also published in 2023 evaluated the incidence of serotonin syndrome in 1743 patients that were exposed to at least one dose of linezolid, with or without serotonergic drugs. Roughly half of these patients received moderate and/or high dose serotonergic drugs during their linezolid exposure. Only two patients were identified as possible serotonin toxicity, leading the authors to conclude that even with multiple and high-dose serotonergic drugs, concomitant use of linezolid is likely safe.
- A cross-sectional analysis published in 2022 looked at 494 encounters in which linezolid was administered concurrently with methadone and buprenorphine for a mean duration of 1.9 days, but including 106 encounters having a duration 3 or more days. Two cases of possible serotonin toxicity and 0 cases of definite serotonin toxicity were identified. The authors concluded that serotonin toxicity occurring during the administration of linezolid in combination with methadone and/or buprenorphine occurred rarely.
- A cohort study published in 2022 included 1134 patients prescribed linezolid of which 215 were taking antidepressants. Serotonin syndrome occurred in less than 0.5% of patients; the adjusted risk was numerically lower in the antidepressant group, but the difference was not significantly different. The authors concluded that their findings suggest that antidepressants do not increase the risk of serotonin syndrome in patients receiving linezolid treatment and that linezolid is likely safe for patients receiving antidepressants.
Reflecting on the current literature, in many instances the risk of serotonin syndrome can be considered minimal and make linezolid a valid option. This includes when concomitantly given with medications like citalopram, escitalopram, methadone, trazodone and fentanyl.
While the more recent retrospective data are reassuring, special attention is certainly warranted for (1) patients on multiple agents that can contribute to increased risk of serotonin syndrome as well as (2) patients who have a history of serotonin syndrome. Fortunately, serotonin syndrome is reversible by discontinuing the offending agent(s), but can become life-threatening so must not ignored if it does develop and monitoring may be required when linezolid is prescribed.
- Linezolid IDstewardship Study Guide Page
- Linezolid Package Insert
- Hunter Serotonin Toxicity Criteria
- Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions
- Linezolid-associated serotonin toxicity: a systematic review
- Real-world evaluation of linezolid-associated serotonin toxicity with and without concurrent serotonergic agents
- A Cross-sectional Analysis of Linezolid in Combination with Methadone or Buprenorphine as a Cause of Serotonin Toxicity
- Association of Linezolid With Risk of Serotonin Syndrome in Patients Receiving Antidepressants
Hunter O. Rondeau, Pharm.D. & Timothy P. Gauthier, Pharm.D., BCPS, BCIDP – November 2023
The ID PharmD Q&A pages attempt to answer common pharmacy questions by providing the perspective and opinion of a trained expert with knowledge relevant to the question. That noted, these answers are not provided as all-inclusive comprehensive responses. This is not provided for direct patient care purposes.